Millions of people take an aspirin a day to protect their heart, and plenty more take the over the counter medications Ibuprofen and Naproxen for arthritis, and daily aches and pains. But the combination can cause trouble. "An aspirin alone can put you at serious risk, but if you add anything to it, the naproxin's, the alleve's, the motrin's the ibuprofen's, these more than double risk they almost triple your risk for serious bleeding, ulcers erosions side effects from those medicines," says gastroenterologist, Dr. Martin Bashir.
Now, a new study involving more than 50-thousand people reveals how certain combinations raise the risk for those gastrointestinal problems. Researchers found people taking both ibuprofen and aspirin were more than three times as likely to develop GI problems compared to people just taking ibuprofen. For people who combined Naproxen and Aspirin the risk was twice as high compared to people taking naproxen alone.
Dr. Martin Bashir is a gastroenterologist at washington hospital center. He wasn't surprised by the study's findings, but he says they serve as an important reminder. And comes at a time when they're seeing more people with GI problems. "We are seeing a lot more of it coming into the er because people are forgetting, the awareness of it is gone," says Dr. Martin Bashir
Doctor Bashir believes the awareness about the potential dangers of some pain relievers wore off when people turned to the arthritis drugs Vioxx and Bextra. And now that they're off the market more people are going back to the over the counter pain relievers. So what can you do to protect yourself? Doctor Bashir's advice: limit your use, and when you do take them, talk to your doctor about taking another medication to counter the potential damage.
|HealthWise Health Center|